Q. My face is red and inflamed after a chemical peel I did myself. Please help.

Answered by
Dr. Kakkar
and medically reviewed by iCliniq medical review team.
Published on Oct 13, 2017 and last reviewed on: Oct 19, 2019

Hello doctor,

Five weeks ago, I did a much too deep Jessner and a 30 % TCA combination peel myself. I swelled so much 24 hours after the peel that my eyes almost shut. Yes, this was a terrible mistake. My face is still red, but slowly resolving and I have been keeping it constantly moist and have been using aloe to reduce inflammation. I have two areas on either side of my forehead that are starting to worry me. When my skin first peeled they were quite deep red, not bleeding, but almost like a road rash. The rest of my skin was red but not a deep red. These areas healed quickly but now are forming a different texture from the rest of my skin. I can feel the texture difference to the touch. I believe they are starting to form scars. So my question is, Is there anything that I can do to reduce or prevent the scar formation? I have read that massaging the area aggressively helps break down the excess collagen formation, which is what I have been doing (with my fingers), but now the area appears red and irritated from the massage. Before massaging the area, it was not red or irritated. I can definitely see a texture difference. Should I continue with the massage to try to prevent the scar tissue from forming or is this making things worse? Any help would be appreciated. I live in a country where it takes months of waiting to see a dermatologist. I wish I could just walk into an office tomorrow. Please help.

Dr. Kakkar

Dermatology HIV/AIDS Specialist Venereology
#

Hello,

Welcome to icliniq.com.

I have gone through your query and viewed the images (attachment removed to protect patient identity).

  • Yes, there is redness on the side of the forehead. Redness from a deep peel can stay for months.
  • Instead of a massage, I suggest you use a topical steroid cream, preferably a moderately potent topical steroid such as either Fluticasone propionate 0.05 %, Triamcinolone acetonide 0.1 %, Mometasone furoate 0.1 %, or Betamethasone valerate 0.1 % if you can get those. These are prescription steroids. Consult your specialist doctor, discuss with him or her and start using the medicines with their consent.
  • However, if you cannot get these, you may still find an OTC (over the counter) topical steroid cream like Cortisone cream. Use it twice daily for two weeks and then follow up with me.

Regards.

Revert after two weeks to a dermatologist online --> https://icliniq.com./ask-a-doctor-online/dermatologist

Thank you doctor,

Will 1 % Hydrocortisone (OTC) be effective?

Dr. Kakkar

Dermatology HIV/AIDS Specialist Venereology
#

Hello,

Welcome back to icliniq.com.

  • Try using Hydrocortisone 1 % for a week and let me know. I think that it should be enough as much as I can make out from the images.

Regards.

For more information consult a dermatologist online --> https://icliniq.com./ask-a-doctor-online/dermatologist

Thank you doctor,

When I massaged the areas today, they became very red and irritated. Should I avoid massaging or is this recommended to reduce scarring?

Dr. Kakkar

Dermatology HIV/AIDS Specialist Venereology
#

Hello,

Welcome back to icliniq.com.

  • Avoid massaging. I do not see any obvious scarring in these images. The area is flat.
  • Moreover persistent or long-term erythema is a well-known side effect of deeper peels which usually goes away with time and with some help from topical steroids. Topical steroids are vasoconstrictors and therefore help reduce the redness.

Regards.

For more information consult a dermatologist online --> https://icliniq.com./ask-a-doctor-online/dermatologist

Also Read Answers From:

Related Questions & Answers


What can cause upper eyelid swelling?

Query: Hi doctor, I noticed that the upper lid of my eye is swollen. It does not have the signs of inflammation but rather the lid is being like edematous. It is itchy in the night. Can it be normal again? What is it and what should I do?  Read Full >>


Dr. Asmeet Kaur Sawhney
Dermatologist

Answer: Hi, Welcome to icliniq.com. I have reviewed the attached photographs (attachment removed to protect patient identity) and according to me you have developed an allergic contact dermatitis. It can be due to anything you have applied on the eyes or due to any volatile substance. I would recommend you ...  Read Full

Are sunken eyes reversible?

Query: Hello doctor, I delivered my baby three years back. After a year, I started suffering from sunken eyes due to lack of sleep, high stress and improper nutrition. For the last six months, I am taking good care of myself and my eyes have slightly improved. I want to know if sunken eyes are reversible. ...  Read Full >>


Dr. Bharat Patodiya
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. You have explained your problem well. The sunken eyes are definitely reversible, especially when you have started taking good care of yourself. Ask someone who has not met you for a while to compare old picture and now to tell you how much difference is there in your eyes...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Dermatologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.